We’d like your help getting CurlTalk back on its feet!

By participating on CurlTalk — posting, commenting, liking — in the next few weeks, you will automatically be entered to win amazing prizes.

Our latest winner is Savagegirl!

CurlyCanadian, Bomega and EllaJ have also won wonderful prizes! Will you be next? Post, like, comment, GET ACTIVE and help us get CurlTalk ENERGIZED again!

Learn more!

Pharmaceuticals & Curly Hair

firelilyfirelily Posts: 1,298Registered Users
I've been on a few different brain drugs for a while now (amazingly finally found the right combination to make me stable and happy!), and I have this perhaps irrational fear that the drugs may be making my hair straighter.

Has anyone experienced anything like this?

FWIW, I'm on a low dose of Lamictal (for the past 18 months), occasional Ativan, occasional Adderal, and just added in Wellbutrin last month. I'm hoping I can go off the meds at some point, but now's not it. Oh, also NuvaRing, which might be a contributor, since hormones sometimes change hair texture?

ETA - I notice that someone else already had a similar thread a few months ago, but I'd love to get some fresh opinions!
Lots and lots of fine 3b-ish hair.
DevaCurl currently, but exploring new products.
Love the hair!

Comments

  • curlylauracurlylaura Posts: 8,352Registered Users Curl Neophyte
    I've been on anti-depressants (currently coming off them) and the hair that grew while I was taking them, a years worth, is about a 3a instead of 3b. Maybe it will change back or maybe I'll have 3a hair.

    I'm on the Pill as well but I don't think that changed anything with my hair because I was taking it before I started taking anti-depressants and my hair was 3b then.

    It's wierd how medication can cause such a change in the texture of hair.
    Fat does not make you fat. It's actually pretty important.
  • firelilyfirelily Posts: 1,298Registered Users
    I know how shallow this sounds:

    But I'mnot sure which is worse, being depressed or not having my own curls anymore!!!

    Maybe I'll bring a few pics to a hairdresser soon and see what she thinks.
    Lots and lots of fine 3b-ish hair.
    DevaCurl currently, but exploring new products.
    Love the hair!
  • GretchenGretchen Administrator Posts: 9,001Administrators, Moderators Administrator
    Doesn't sound shallow; sounds like you are proud to be a curly!

    A lot of gals will experience hair changes for the first few months after starting a new drug, but find their hair goes back to "normal".

    Gretchen
    NaturallyCurly.com co-founder
    3A

    You are beautiful!
  • firelilyfirelily Posts: 1,298Registered Users
    phew! Thanks, Gretchen!
    Lots and lots of fine 3b-ish hair.
    DevaCurl currently, but exploring new products.
    Love the hair!
  • crimsonshedemoncrimsonshedemon Posts: 2,098Registered Users
    I have systemic lupus and take 14 separate prescriptions (anti-depressants, allergy meds, pain meds, etc) every day.
    My hair hasn't changed texture but I do go thru some serious shedding- I live handfuls in the shower daily. I have lost a lot of hair... probably half of what I had... fortunately, I had really thick hair and the loss isn't too noticeable. According to my derm, it's just from the disease. I also get sores on my scalp which is common with lupus.


    Good luck
    Nicole
  • meriellynmeriellyn Posts: 1,135Registered Users
    firelily wrote:
    I've been on a few different brain drugs for a while now (amazingly finally found the right combination to make me stable and happy!), and I have this perhaps irrational fear that the drugs may be making my hair straighter.

    Has anyone experienced anything like this?

    FWIW, I'm on a low dose of Lamictal (for the past 18 months), occasional Ativan, occasional Adderal, and just added in Wellbutrin last month. I'm hoping I can go off the meds at some point, but now's not it. Oh, also NuvaRing, which might be a contributor, since hormones sometimes change hair texture?

    ETA - I notice that someone else already had a similar thread a few months ago, but I'd love to get some fresh opinions!

    Me too. Congrats! :)
    After years of searching for the right combo, I'm on Lamictal (isn't that great stuff?), occasional Xanax, and occasional Adderal. Lol. I used to take Welbutrin a couple years ago and it worked well for me.
    My hair hasn't gotten straighter but I have noticed I have a few hairs that are more coarse than the rest of my hair (which is pretty fine). They're not a problem (or even noticable because they're so few) but I think it's weird.
    I wouldn't doubt the NuvaRing might change your curl pattern since hormones and hair are to closely linked sometimes (hello puberty perm lol).
    2/f/i, waist length w/ long layers

    /home/leaving?target=http%3A%2F%2Fpublic.fotki.com%2Fthekittenavenger" class="Popup
    pwd: hair

    ~a wave in a sea of curls ;)
  • firelilyfirelily Posts: 1,298Registered Users
    meriellyn wrote:
    Me too. Congrats! :)
    After years of searching for the right combo, I'm on Lamictal (isn't that great stuff?), occasional Xanax, and occasional Adderal. Lol. I used to take Welbutrin a couple years ago and it worked well for me.
    My hair hasn't gotten straighter but I have noticed I have a few hairs that are more coarse than the rest of my hair (which is pretty fine). They're not a problem (or even noticable because they're so few) but I think it's weird.
    I wouldn't doubt the NuvaRing might change your curl pattern since hormones and hair are to closely linked sometimes (hello puberty perm lol).

    Lamictal was a godsend 1.5 years ago when I was breaking apart at the seams. I'm not sure what I would have done without it. My psychopharm agreed last month to see what happens if I go off it, so I've halved it down to 50mg, and have been doing fine. That's below what is supposedly a therapeutic dose, so I'm guessing I might not need it anymore! We'll see. :)

    I've been on NuvaRing for years, and it's just the new growth that seems straighter, so I doubt that's it. Still, I'm considering non-hormonal BC.

    It sounds like we've had very similar drug cocktails! I'm glad the Lamictal is working out so well for you too.
    Lots and lots of fine 3b-ish hair.
    DevaCurl currently, but exploring new products.
    Love the hair!

Leave a Comment

BoldItalicStrikethroughOrdered listUnordered list
Emoji
Image
Align leftAlign centerAlign rightToggle HTML viewToggle full pageToggle lights
Drop image/file